Table of Contents Author Guidelines Submit a Manuscript
Gastroenterology Research and Practice
Volume 2016 (2016), Article ID 8419304, 5 pages
Research Article

Do NSAIDs and ASA Cause More Upper Gastrointestinal Bleeding in Elderly than Adults?

1Department of Internal Medicine, Bakirkoy Dr. Sadi Konuk Education and Research Hospital, Istanbul, Turkey
2Department of Internal Medicine, Istanbul Bilim University Medical Faculty, Florence Nightingale Hospital, Istanbul, Turkey
3Department of Internal Medicine, Izmir Bozyaka Education and Research Hospital, Izmir, Turkey
4Department of Endocrinology and Metabolism, Sisli Hamidiye Etfal Education and Research Hospital, Istanbul, Turkey

Received 19 October 2015; Accepted 9 December 2015

Academic Editor: Francesco Franceschi

Copyright © 2016 Hakan Kocoglu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Purpose. NSAIDs and ASA may cause upper gastrointestinal bleeding (UGIB) both in adults and in elderly. There is no study that compares this increased bleeding risk between adult and elderly subjects. Methods. A total of 524 patients with UGIB were included in this study. The data of patients were, respectively, analyzed. Results. NSAIDs and ASA-associated UGIB rates were similar between <65 years (345 patients) (group 1) and ≥65 years (179 patients) (group 2) (28.4% versus 23.5%, and 13% versus 19%, , resp.). Warfarin-associated UGIB was found significantly higher in group 2 than group 1. Elderly patients with NSAID-associated UGIB had significantly higher length of stay (LoS) and CoH than adult patients with NSAID-associated UGIB ( and 0.001, resp.). Elderly patients with ASA-associated UGIB had significantly higher CoH than adult patients with NSAID-associated UGIB. Conclusions. Using NSAIDs without gastroprotective drugs or using ASA with gastroprotective drugs in elderly patients is as safe as in adult patients. Not only should adding gastroprotective drugs to ASA or NSAID be based on their risk of UGIB, but the cost of hospitalization of ASA or NSAID-associated UGIB should be considered.